Ya heard?!? If you take the protease inhibitor Agenerase (amprenavir), researchers warn to steer clear of the MAC and TB drugs rifabutin and rifampin. Taken with that particular PI, the drugs can mess with your metabolism. While studying drug interactions between amprenavir and these commonly used drugs, researchers at Virginia Commonwealth University discovered that amprenavir could prevent the clearance of rifabutin from the body. The result: too much drug in the blood and increased toxicity. That's what caused five out of the 11 HIVers in their small study to stop taking their rifabutin. Conversely, the drug rifampin hastens amprenavir's elimination, resulting in too little drug in the bloodstream and -- a greater risk of developing resistance. Go figure. Confused? Just think of the meds as dueling divas. The bottom line is this: These drugs can't be mixed without bad results. Be warned.
Warning: A Riff on Amps
June 1, 2001 • By LeRoy Whitfield